New Mexico, 2011High Wind in New Mexico, April 26, 2011
April 26, 2011 · NWS EPZ · 2 events in 2 counties and zones
An upper level trough moved through New Mexico with an associated 140 knot jet located from west to east through the central part of the state. A strong surface low was also located near the Texas panhandle region helping to create wind gusts up to |75 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved through New Mexico with an associated 140 knot jet located from west to east through the central part of the state. A strong surface low was also located near the Texas panhandle region helping to create wind gusts up to |75 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 7:42 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 26, 7:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
842 AM MDT TUE APR 26 2011
.SYNOPSIS...
WARM...DRY...AND WINDY SPRINGTIME CONDITIONS WILL CONTINUE TODAY.
ANOTHER PACIFIC TROUGH WILL DROP ACROSS THE REGION KICKING UP WINDS
AND DUST THIS AFTERNOON AND EARLY EVENING. FIRE DANGER WILL BE
EXTREME AS TEMPERATURES RISE TO WELL ABOVE NORMAL AND WINDS INCREASE
TO OVER 35 MPH. WINDS WILL SLACKEN WEDNESDAY AND THURSDAY AS BROAD
RIDGING ALOFT MOVES OVER THE REGION. ANOTHER UPPER TROUGH AND
SURFACE FRONT WILL PUSH THROUGH FRIDAY NIGHT AND SATURDAY...GIVING
US ANOTHER SHOT AT STRONG WINDS FRIDAY AFTERNOON. FORECAST MODELS
SHOW COOLER CONDITIONS SUNDAY INTO THE FIRST PART OF NEXT WEEK AS A
COOLER EAST WINDS PUSH INTO THE AREA.
&&
.DISCUSSION...
DESERT SOUTHWEST SPRINGTIME CONTINUES TODAY AS A STRONG UPPER TROUGH
AND A JET STREAK OF 150+ KT WINDS MOVE OVER NORTHERN NEW MEXICO THIS
AFTERNOON. THESE FEATURES WILL INDUCE HEALTHY CYCLOGENESIS OVER
NORTHEAST NEW MEXICO THIS AFTERNOON. SYSTEM IS WELL TIMED WITH QUITE
STRONG MID LEVEL WINDS AND AFTER LOOKING AT PROG SOUNDINGS DECIDED
TO UPGRADE CWA TO HIGH WIND WARNING THIS AFTERNOON AND EARLY
EVENING. STRONGEST WINDS MAY BE LIMITED TO THE SOUTHERN TIER OF
ZONES BUT DID NOT WANT TO SPLIT HAIRS. WITH WARM BUOYANT ATMOSPHERE
ACCOMPANYING THESE WINDS... EXPECT BLOWING DUST TO BECOME HAZARDOUS
THIS AFTERNOON...ESPECIALLY FROM I-10 SOUTHWARD INTO WEST TEXAS.
COLD FRONT PASSES THROUGH THIS EVENING WITH THE TYPICAL ENDING OF
BLOWING DUST AND SLACKENING OF WINDS.
UPPER RIDGE MOVES OVER THE AREA FOR WEDNESDAY AND THURSDAY ALLOWING
SURFACE WINDS TO SLACKEN OFF. NEXT UPPER TROUGH AND SURFACE FRONT
EXPECTED TO MOVE IN FRIDAY NIGHT SO WINDS WILL BE BACK UP NEAR
ADVISORY LEVEL FRIDAY AFTERNOON. FRONT SHOULD BRING COOLER
TEMPERATURES TO THE CWA FOR THE WEEKEND. NEEDLESS TO SAY THERE IS
LITTLE CHANCE OF RAIN THROUGH THIS PERIOD. ASSUMING WE CAN MAKE IT
THROUGH MONDAY WITH NO RAIN...WE WILL MOVE INTO SECOND PLACE ALL
TIME FOR CONSECUTIVE DRY DAYS.
HAVING SAID THAT...THE GFS CONTINUES TO SHOW AN EASTERLY SURGE OF
COOLER...MOISTER AIR ON MONDAY AND TUESDAY AS THE DRYLINE APPROACHES
THE AREA. NOT GOING TO TO JUMP TOO HARD ON THIS AT THIS STAGE...BUT
THE EASTERN CWA COULD SEE THE FIRST THUNDERSTORMS OF THE SEASON BY
TUESDAY.
&&
.AVIATION...VALID 26/12Z-27/12Z.
GENLY VFR THROUGH THE PERIOD. AFT 17Z...SFC WNDS INCREASING TO WEST
AT 32 TO 42 KTS WITH GUSTS UP TO 55 KTS. WIDESPREAD VSBYS 3-5SM BLDU
ACROSS THE DESERT AREAS...WITH A FEW VSBYS DOWN TO 1/4SM BLDU. AFT
02Z...BLDU ENDING AND WNDS GRADUALLY DIMINISHING TO NORTHWEST AT 10
TO 15 KTS.
&&
.FIRE WEATHER...
STRONG WINDS ALOFT AND A SURFACE LOW DEVELOPING IN NORTHEAST NEW
MEXICO WILL PRODUCE STRONG WINDS AND AREAS OF BLOWING THIS AFTERNOON
AND EARLY EVENING. THE STRONG WINDS...COMBINED WITH LOW HUMIDITY AND
EXTREME FIRE DANGER RATINGS...WILL CAUSE CRITICAL FIRE WEATHER
CONDITIONS LATE THIS MORNING THROUGH THIS EVENING ACROSS THE ENTIRE
AREA. A RED FLAG WARNING IS IN EFFECT MUCH OF TODAY AND TONIGHT...
WITH WEST WINDS OF 35-45 MPH FORECAST. A BREAK IN THE WINDS IS
EXPECTED FOR BOTH WEDNESDAY AND THURSDAY WITH SLIGHTLY COOLER
TEMPERATURES...THEN WINDS WILL LIKELY PICK UP AGAIN ON FRIDAY AS
ANOTHER UPPER TROUGH AND SURFACE FRONT APPROACH THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 86 57 81 53 89 / 0 0 0 0 0
SIERRA BLANCA TX 85 50 79 48 86 / 0 0 0 0 0
LAS CRUCES 84 54 80 48 88 / 0 0 0 0 0
ALAMOGORDO 83 49 76 45 85 / 0 0 0 0 0
CLOUDCROFT 64 36 58 39 66 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 83 48 80 46 86 / 0 0 0 0 0
SILVER CITY 73 39 71 42 79 / 0 0 0 0 0
DEMING 84 49 81 45 87 / 0 0 0 0 0
LORDSBURG 83 48 82 48 87 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ022>024-
030>032.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ110>113.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ025.
BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR NMZ024-030>032.
TX...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.
BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR TXZ055-056.
&&
17 HEFNERHazardous weather outlook, Apr 26, 5:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MDT TUE APR 26 2011
NMZ022>025-030>032-TXZ055-056-271215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MDT TUE APR 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
VERY STRONG WINDS OF 25 TO 45 MPH THIS AFTERNOON AND EARLY
EVENING...WITH A HIGH WIND WARNING IN EFFECT. LOCAL VISIBILITIES
BELOW ONE MILE IN BLOWING DUST DURING THESE STRONG WINDS...MAINLY
ACROSS THE SOUTHERN DESERT. EXTREME FIRE WEATHER CONDITIONS TO
CONTINUE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDY AGAIN ON FRIDAY WITH BLOWING DUST. NO OTHER HAZARDOUS WEATHER
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
High Wind, Southwest Mountains/Lower Gila Region
- When
- April 26, 10:00 AM MST to 7:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
The Silver City AWOS reported a peak gust of 62 mph.
High Wind, Tularosa Basin/Southern Desert
- When
- April 26, 10:00 AM MST to 7:00 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
The McGregor Range Base ASOS reported a peak gust of 75 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 26 to 27, 201112 deaths · 52 injured · $28 million · EF5 · 102 events
- Tornadoes and Flash Flooding in Louisiana, April 26 to 27, 20112 deaths · 2 injured · $16 million · EF2 · 63 events
- Tornadoes and Flash Flooding in Tennessee, April 26 to 27, 20111 death · 1 injured · $1.5 million · EF1 · 83 events
- Tornadoes and Hail in Texas, April 26, 20111 death · 2 injured · $1.5 million · EF1 · 72 events
- Avalanche in California, April 26, 20112 deaths · 1 event
- Tornadoes and Flash Flooding in New York, April 26 to 28, 2011$11 million · EF2 · 35 events
- Tornado and Hail in Michigan, April 26, 20119 injured · $24 million · EF0 · 9 events
- Tornadoes and Flash Flood in Louisiana, April 26 to 27, 20111 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Texas, April 26 to 27, 2011$330,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Indiana, April 26, 2011$355,000 · EF2 · 5 events
- Damaging Wind in Mississippi, April 26, 20111 death · $5,000 · 56 kt wind · 1 event
- Flash Flooding and Flooding in Vermont, April 26 to 29, 2011$5.9 million · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299457, 299462.